Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 8, NWS Sioux Falls, SD

March 8, 2018Plymouth County, Iowa; Union County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Mar 8, 2018, 8:47 AM CST for Plymouth County, Iowa; Union County, South Dakota. It was in force for 45 hr.

The area

The outline as issued.

The facts

Issued
Mar 8, 2018, 8:47 AM CST (14:47 UTC)
Expired
Mar 10, 2018, 6:13 AM CST
In force
45 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Plymouth County, IA, Union County, SD

The radar

The Sioux Falls radar (KFSD), 83 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River at Akron (AKRI4).

Action stage
14 ft
Minor stage
16 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06485500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

020 
WGUS43 KFSD 081447
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
847 AM CST Thu Mar 8 2018

...The National Weather Service in Sioux Falls has issued a flood 
warning for the following rivers in Iowa...South Dakota...

  Big Sioux River At Akron
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC149-SDC127-091847-
/O.NEW.KFSD.FL.W.0008.180308T1447Z-180310T1213Z/
/AKRI4.1.ER.180308T1345Z.180309T0000Z.180309T1213Z.NO/
847 AM CST Thu Mar 8 2018

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Big Sioux River At Akron.
* until Saturday morning.
* At 08AM Thursday the stage was 16.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 16.0 feet.
* Forecast...The river will crest near 16.4 feet by Thursday March 
  08. The river will fall below flood stage Friday March 09.
* At stages near 16.0 feet...Several farm levees are overtopped with 
  significant flooding of agricultural lands. 

&&
 
LAT...LON 4296 9657 4296 9645 4286 9652 4273 9648
          4273 9669 4277 9667

$$

&& 
Location Flood  Latest Observed  Maximum Forecast  Recent Observed
         Stage  Stage  Time      Stage  Time       Crest Time

BIG SIOUX RIVER
AKRI4    16.0   16.01 Thu 8 AM    16.4  Thu 6 PM    16.0  Thu Mar 08

MG
1 follow-up statement
157 
WGUS83 KFSD 091126
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
526 AM CST Fri Mar 9 2018

...The Flood Warning is cancelled for the following rivers in Iowa...
South Dakota...

  Big Sioux River above Hawarden
  Big Sioux River At Akron
  Little Sioux River At Spencer
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC149-167-SDC127-091156-
/O.CAN.KFSD.FL.W.0005.000000T0000Z-180309T1424Z/
/HWDI4.1.ER.180307T0026Z.180308T0631Z.180309T0915Z.UU/
526 AM CST Fri Mar 9 2018

The Flood Warning is cancelled for
  The Big Sioux River above Hawarden.
* At 04AM Friday the stage was 18.9 feet.
* Flood stage is 19.0 feet.
* Recent activity...The river fell below flood stage at Friday March 
  09.
* Forecast...The river will continue to fall to 15.6 feet by 6 AM 
  Saturday.
* At stages near 19.0 feet...Agricultural flooding begins on the 
South Dakota side of the river. 

&&
 
LAT...LON 4331 9663 4331 9651 4314 9641 4303 9647
          4303 9654 4312 9654

$$

IAC149-SDC127-091156-
/O.CAN.KFSD.FL.W.0008.000000T0000Z-180310T1213Z/
/AKRI4.1.ER.180308T1345Z.180309T0000Z.180309T0530Z.NO/
526 AM CST Fri Mar 9 2018

The Flood Warning is cancelled for
  The Big Sioux River At Akron.
* At 05AM Friday the stage was 15.9 feet.
* Flood stage is 16.0 feet.
* Recent activity...The river rose above flood stage on Thursday 
  March 08.
* Recent activity...The river fell below flood stage at Thursday 
  March 08.
* Forecast...The river will continue to fall to 11.8 feet by 6 AM 
  Saturday.
* At stages near 16.0 feet...Several farm levees are overtopped with 
significant flooding of agricultural lands. 

&&
 
LAT...LON 4296 9657 4296 9645 4286 9652 4273 9648
          4273 9669 4277 9667

$$

IAC041-091156-
/O.CAN.KFSD.FL.W.0003.000000T0000Z-180309T2230Z/
/SPWI4.1.ER.180305T1945Z.180308T0000Z.180309T0300Z.NO/
526 AM CST Fri Mar 9 2018

The Flood Warning is cancelled for
  The Little Sioux River At Spencer.
* At 04AM Friday the stage was 9.6 feet.
* Flood stage is 10.0 feet.
* Recent activity...The river rose above flood stage on Thursday 
  March 08.
* Recent activity...The river fell below flood stage at Thursday 
  March 08.
* Forecast...The river will continue to fall to 8.7 feet by 6 AM 
  Saturday.
* At stages near 9.5 feet...The lower left bank overflows and very 
minor flooding of low lands begins. 

&&
 
LAT...LON 4315 9518 4315 9512 4315 9505 4299 9503
          4302 9510 4310 9510

$$

&& 
Location Flood  Latest Observed  Maximum Forecast  Recent Observed
         Stage  Stage  Time      Stage  Time       Crest Time

BIG SIOUX RIVER
HWDI4    19.0   18.89 Fri 4 AM    18.1  Fri 6 AM    20.7  Thu Mar 08
AKRI4    16.0   15.85 Fri 5 AM    15.7  Fri 6 AM    16.1  Thu Mar 08

LITTLE SIOUX RIVER
SPWI4    10.0   9.65 Fri 4 AM    9.4  Fri 6 AM    11.8  Wed Mar 07

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 8, 5:25 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Mar 8, 5:25 AM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
525 AM CST Thu Mar 8 2018

.SHORT TERM...(Today and Tonight)
Issued at 252 AM CST Thu Mar 8 2018

Generally speaking, the forecast for the next seven days remains
rather quiet with only a few minor flies in the ointment.  Today, it
looks like we'll still be dealing with a pesky corridor of low level
moisture on the eastern side of the 925mb ridge axis. Models
generally struggling with this cloud cover, but do suggest slight
scattering and shift eastward through the middle of the day, but CPD
plots indicate that SW Minnesota may see this cloud cover all day.
Temperatures will remain slightly below normal under a light
wind.

Overnight and Friday: A minor shortwave zipping through the Northern
Plains will bring warm advection into the region. A narrow corridor
of enhanced low level RH will again allow for a small band of
flurries or light snow to move through during the morning hours.
Minimal accumulations (dusting to a couple tenths) anticipated.

.LONG TERM...(Friday through Wednesday)
Issued at 252 AM CST Thu Mar 8 2018

Looking ahead to the weekend:  Slightly better model consistency
regarding the upper trough moving through this weekend. A fairly
moisture starved system seems to have a consensus track to the
southwest of the CWA Saturday into Sunday. CMC remains the more
bullish model when it comes to QPF, with GFS slightly drier, and
ECMWF even more discouraging. At least as of right now, it looks
like the highest PoPs remain focused along the MO River Valley. Will
hold onto lingering slight chance PoPs on Sunday, but soundings are
not encouraging. Have bumped up probICE grids to force precipitation
more towards snow than freezing rain.

Temperatures are a bit more concerning.  Ahead of the wave highs on
Saturday should reach well into the 30s.  However with a more
northerly wind fetch on Sunday, still concerned temperatures are a
bit too warm, especially in northern zones.

Monday-Thursday: Only concern in this period is with temperatures.
Models continue to trend towards more northerly mid-level influence,
which suggests cooler temperatures. Mostly concerned with Monday and
Tuesday, and have tried to lower temperatures a few degrees.  We
should finally see the low level ridge break eastward by
Wednesday which should usher in southwesterly low level flow and
warmer temperatures. Wednesday and Thursday should feature
temperatures in the 40s to even 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 522 AM CST Thu Mar 8 2018

Pesky low level stratus continues to build across the CWA. Next
batch of stratus over HON poised to move south and east slowly
this morning. Ceilings on average are IFR to very low MVFR. Sioux
Falls is stuck in a bit of a hole at the moment, but indications
are that ceilings will shift into the city in the next 1-3 hours.

The speed at which they move east is in question. Winds in the
925:900 mb layer remain from the NW and won't turn variable until
mid-day. So it's possible these ceilings could hold on or at least
wait to shift east of the terminals until this afternoon.

Otherwise, we'll watch thickening mid-level clouds overnight with
some lowering down to MVFR levels again after midnight as another
wave moves into the region.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Mar 8, 3:06 AM CST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
306 AM CST Thu Mar 8 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-090915-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
306 AM CST Thu Mar 8 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A light rain or snow mixture is possible Saturday into Sunday.
Little to no accumulation is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

River Flood Warnings in Iowa, 2018River Flood Warnings in South Dakota, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.